Beauty Lifestyle Skin Care November 26, 2016

Side Effects of Topical Steroids

Topical steroids have definitely become a more commonly used skin care form by doctors for many different skin care concerns.  If you’ve gone to a doctor and/or dermatologist for a skin care, concern you’ve likely been given a topical steroid to help alleviate the concern.  However, there can be some side effects of topical steroids and the use of them that you’re not aware of.  Because they’re used so frequently in today’s world, many people don’t really think of the negative side of this type of treatment.  We thought it was important to get real with you and share some of the common side effects of topical steroids so that you’re fully prepared in case you’re prescribed any of them in the near future.

dr applying lotion

Skin Atrophy
This is one of the most common side effects those that use topical steroids are faced with.  Essentially what skin atrophy is, is the thinning of the skin AND it can lead to a reduction of skin cells.  Typically this type of side effect is seen in people who use a topical steroid for 3 days – 2 weeks, which is a pretty common amount of time to be prescribed a topical steroid.  The reason this thinning skin side effect can be so negative is it can lead to wrinkles and lines to form and be more prominent.  In addition, some even begin to notice their skin starts to look more transparent in appearance – so you’re more likely to see the veins and lines under your skin.

Infections
Some people have been found to experience infections after/upon use of topical steroids, typically the infections are bacterial or fungal.  The reason that some people are likely to develop an infection in the body upon use of a topical steroid is steroids are known to reduce your immune system in a pretty strong way.  Since your body is working to repair a skin condition, its immune system is essentially put on the backburner.  In addition, if you notice that your skin begins to thin – it can cause you to also have infection.

Hypertrichosis
Another common side effect of topical steroids is hypertrichosis.  Hypertrichosis is essentially when you begin to develop a lot of hair growth (in excessive amounts).  Experts aren’t entirely sure WHY this can be a side effect, but some believe it’s because of the use of hormones in most steroid treatments.  In addition to the excessive hair growth that may occur, some that struggle with this side effect will also notice that their skin becomes very sensitive, resulting in a lot of redness and swelling throughout the areas that are being treated with the topical steroid.

If you are using, or ever need to use a topical steroid for a skin condition and do notice any of these side effects popping up for you – it’s important that you contact your medical professional immediately.  Since side effects can be damaging in the long run, it’s essential that you communicate with your doctor to see if there are other options so that you don’t continue to struggle with these damaging side effects.

You Might Also Like

Leave a Reply